Alert archive / Georgia / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Atlanta, GA

August 23, 2019Taliaferro County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 23, 2019, 6:28 PM EDT for Taliaferro County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 6:28 PM EDT (22:28 UTC)
Expired
Aug 24, 2019, 12:30 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Taliaferro County, GA

The radar

The Robins AFB radar (KJGX), 114 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WGUS52 KFFC 232228
FFWFFC
GAC265-240430-
/O.NEW.KFFC.FF.W.0031.190823T2228Z-190824T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
628 PM EDT Fri Aug 23 2019

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  East central Taliaferro County in east central Georgia...

* Until 1230 AM EDT Saturday.

* At 628 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sharon and Raytown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3357 8271 3356 8272 3354 8272 3351 8286
      3358 8286 3361 8274 3358 8271

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:47 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 2:47 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EDT Fri Aug 23 2019

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Weak frontal boundary continues to sag south across far northern GA
this afternoon. The front will move slowly southward overnight, and
should stall across central portions of the CWFA overnight or into
tomorrow. In the mid levels, mostly zonal flow will allow several
pieces of shortwave energy to move quickly east within the flow,
interacting with the stalled boundary.

Scattered to numerous showers and thunderstorms are anticipated for
the next two days. Widespread severe weather is not anticipated, but
a few stronger storms or an isolated severe storm will be possible.
Gusty winds and frequent lightning will be possible with the
stronger storms. In addition, PWATs of 2"+ with BL winds of less than
15kt will allow for slow moving heavy rainers.

NListemaa

.LONG TERM /Sunday through Friday/...

To start the new week, a potential tropical low pressure system,
currently Invest 98L with a 70% chance of development over the next
48 hours, will be making its way northward off the southeastern
Atlantic coastline. At the same time, a strong surface high
pressure will be over Maine/New Brunswick and moving eastward. The
high to the NNE and the low to the ESE will form a pressure
gradient with northeasterly winds against the lee side of the
Appalachian Mnts, causing cold air damming and forcing a wedge
front to push through most of the forecast area and replace the
prepositioned stationary front. This will be our best chance of
breaking our current streak of 28 days of temperatures at or above
70 for Atlanta, barring any strong outflows later today. This is
the 13th longest streak of its kind on record going back to 1978.

With the continuing fetch of warm moist air moving overhead from the
Gulf. PWATs around and over 2" are expected through the beginning of
next week. Combined with the extra forcing from the frontal boundary
should create likely rain chances with scattered convective
showers and thunderstorms until the front begins to lift on
Tuesday.

Afterwards, a mid-level trough will sweep across the southeastern
CONUS, returning the forecast area to conditions we've known and
'loved' over the past several weeks. The southwesterly mid-level
flow will continue to bring Gulf moisture into the region,
continuing at least scattered showers and thunderstorms through at
least Wednesday. High pressure is then expected to follow by
Thursday and Friday with at least slight chances for showers and
thunderstorms. It's currently unclear exactly how much drier air
will filter into the forecast area with this next weather pattern
as things diverge within the model guidance, however, as the time
frame gets closer and other synoptic features come and go we
should get a better feel if a break from the rains can be
expected.

Thiem

&&

.AVIATION...
18Z Update...
Greater cover of shra/tsra expected this afternoon. Activity could
linger well into the evening hours. About the same coverage
expected tomorrow afternoon. Winds will start out on the west
side, but try and go to the NE around 14-15Z tomorrow.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  68  79 /  60  70  60  50
Atlanta         75  89  71  81 /  60  70  60  60
Blairsville     66  81  64  74 /  50  70  60  50
Cartersville    71  89  70  83 /  60  70  50  60
Columbus        75  90  74  87 /  60  60  60  80
Gainesville     72  85  67  79 /  60  70  60  50
Macon           74  91  72  85 /  50  60  60  70
Rome            71  89  70  84 /  50  70  50  70
Peachtree City  73  90  71  83 /  60  70  60  70
Vidalia         74  92  74  89 /  30  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Thiem
AVIATION...NListemaa
Hazardous weather outlook, Aug 23, 11:51 AM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1151 AM EDT Fri Aug 23 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1151 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across much of north and
central Georgia this afternoon into tonight. A few storms could be
strong to severe with gusty winds, frequent lightning and locally
heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to marginally severe
with gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 23, 5:31 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     3 SW SONORAVILLE        34.42N  84.86W
08/23/2019                   GORDON             GA   911 CALL CENTER

            TREE REPORTED DOWN IN ROAD AT THE INTERSECTION OF ERWIN
            HILL ROAD AND PLAINVIEW ROAD.

&&

CORRECTED EVENT TIME

EVENT NUMBER FFC1900695

LUSK
Special weather statement, Aug 23, 5:37 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
537 PM EDT Fri Aug 23 2019

GAZ006>008-015-232200-
Gilmer GA-Union GA-Lumpkin GA-Fannin GA-
537 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
SOUTHWESTERN UNION...NORTHWESTERN LUMPKIN AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 600 PM EDT...

At 536 PM EDT...a strong thunderstorm was over Cartecay, or 8 miles
southeast of Ellijay...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Suches, Margret, Camp Merrill, Woods Hole Shelter, Dial, Springer
Mountain Shelter, Pisgah, Stover Creek Shelter, Hawk Mountain
Shelter, Porter Springs, Gaddistown, Gooch Mountain Shelter and Black
Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3480 8396 3463 8392 3459 8419 3461 8419
      3462 8420 3460 8422 3460 8425 3458 8426
      3458 8429 3471 8437 3485 8416
TIME...MOT...LOC 2136Z 245DEG 16KT 3462 8436

HAIL...0.75IN
WIND...50MPH
Local storm report, Aug 23, 5:54 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 WNW ADAIRSVILLE       34.37N  84.95W
08/23/2019                   BARTOW             GA   EMERGENCY MNGR

            POWERLINE LOW AND BLOWING ACROSS TWIN BRIDGES ROAD.

&&

EVENT NUMBER FFC1900696

LUSK
Special weather statement, Aug 23, 6:09 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
609 PM EDT Fri Aug 23 2019

GAZ025-027-035>038-232300-
Madison GA-Jackson GA-Barrow GA-Oglethorpe GA-Clarke GA-Oconee GA-
609 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...JACKSON...BARROW...
OGLETHORPE...CLARKE AND OCONEE COUNTIES UNTIL 700 PM EDT...

At 609 PM EDT...a line of strong thunderstorms was along a line
extending from near Hoschton to near Bogart to near Farmington...and
moving east at 25 mph.

  HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Winder, Jefferson, Commerce, Watkinsville, Danielsville, Lexington,
Athens, Braselton, Statham, Arcade, Nicholson, Hoschton, Comer,
Winterville, Bogart, Crawford, North High Shoals, Bethlehem, Colbert
and Pendergrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3423 8308 3417 8310 3401 8294 3400 8287
      3391 8288 3380 8298 3376 8298 3372 8319
      3376 8328 3373 8330 3370 8339 3388 8358
      3391 8368 3411 8383 3424 8354 3425 8346
      3420 8340 3426 8330 3424 8317 3427 8311
TIME...MOT...LOC 2209Z 255DEG 22KT 3408 8371 3391 8356 3376 8337

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 23, 6:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
625 PM EDT Fri Aug 23 2019

GAZ050-051-061-232300-
Taliaferro GA-Hancock GA-Greene GA-
625 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALIAFERRO...HANCOCK
AND SOUTHEASTERN GREENE COUNTIES UNTIL 700 PM EDT...

At 625 PM EDT...a line of strong thunderstorms was along a line
extending from near Siloam to near Shoulderbone to Devereux...and
moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Sparta, White Plains, Siloam, Springfield, Powelton, Veazey,
Robinson, Devereux, Beulah, Shoulderbone and Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3319 8286 3315 8288 3314 8309 3315 8310
      3316 8314 3332 8308 3351 8318 3361 8302
      3349 8284 3347 8287 3343 8285 3343 8284
TIME...MOT...LOC 2225Z 228DEG 14KT 3350 8309 3337 8303 3320 8307

HAIL...0.75IN
WIND...50MPH
Local storm report, Aug 23, 6:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 N ADAIRSVILLE         34.38N  84.94W
08/23/2019                   BARTOW             GA   EMERGENCY MNGR

            MULTIPLE POWERLINES DOWN AND A TREE DOWN NEAR THE
            INTERSECTION OF OLD DIXIE HWY AND WOODY RD.

&&

EVENT NUMBER FFC1900697

LUSK

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:16 PM EDTSpecial Weather StatementFFCSumter29 min
Aug 23, 1:56 PM EDTSpecial Weather StatementFFCLumpkin, White49 min
Aug 23, 3:06 PM EDTSpecial Weather StatementFFCPaulding39 min
Aug 23, 3:14 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon46 min
Aug 23, 3:48 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield42 min
Aug 23, 4:03 PM EDTSpecial Weather StatementFFCWarren27 min
Aug 23, 4:15 PM EDTSpecial Weather StatementFFCDawson, Lumpkin, Pickens30 min
Aug 23, 5:01 PM EDTFlash Flood WarningFFCDawson, Pickens61 min
Aug 23, 5:25 PM EDTSpecial Weather StatementFFCTaliaferro50 min
Aug 23, 5:37 PM EDTSpecial Weather StatementFFCUnion23 min
Aug 23, 5:53 PM EDTSevere Thunderstorm WarningFFCWilkes37 min
Aug 23, 6:09 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Madison, Oconee, Oglethorpe51 min
Aug 23, 6:18 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe42 min
Aug 23, 6:25 PM EDTSpecial Weather StatementFFCHancock35 min
Aug 23, 6:36 PM EDTSevere Thunderstorm WarningFFCClarke, Jackson, Madison, Oconee, Oglethorpe39 min
Aug 23, 7:05 PM EDTSevere Thunderstorm WarningFFCJefferson, Washington40 min
Aug 23, 7:14 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren, Washington31 min
Aug 23, 7:18 PM EDTSevere Thunderstorm WarningFFCWashington27 min
Aug 23, 7:30 PM EDTSpecial Weather StatementFFCJohnson45 min
Aug 23, 7:32 PM EDTSpecial Weather StatementFFCGreene28 min
Aug 23, 7:45 PM EDTSpecial Weather StatementFFCGlascock, Jefferson30 min

Nearby

Flash Flood Warnings in Georgia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.